Iowa, 2022

High Wind in Iowa, March 25, 2022

March 25, 2022 · NWS DMX · 6 events in 5 counties and zones

A cold front passed across the area with strong winds developing behind it. Deep mixing allowed for widespread gusts of 40-50 mph with a few locations briefly gusting to 58 mph.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front passed across the area with strong winds developing behind it. Deep mixing allowed for widespread gusts of 40-50 mph with a few locations briefly gusting to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 25, 11:11 AM CST, 25 minutes earlier.

Area forecast discussion, Mar 25, 11:11 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1211 PM CDT Fri Mar 25 2022

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Thursday/
Issued at 310 AM CDT Fri Mar 25 2022

Key Messages:

-Strong northwest winds today with elevated fire danger across the
west.
-Cool but dry this weekend; Warmer into next week with increasing
threat of precipitation by midweek.

West surface flow is currently pushing the lower status eastward
early this morning with areas in the west clearing.  There were a
few sprinkles across the north with the increasing warm advection,
but lack of moisture kept the precipitation very light.  Surface
front is pushing into northwest Iowa and this boundary passes
rapidly southeast this morning, clearing the southeast corner of
Iowa by late morning.  Deepening mixing occurs behind the front
today with at least partial sunshine expected in most areas except
in the northeast where clouds persist through the day.  Soundings
continue to indicate 40 to 50kt winds at the top of the mixed layer
by this afternoon with very gusty surface winds expected.  Wind
Advisory is in good order and would not be surprised to see a few
gusts approach or exceed 50kts. The far northeast corner of the
forecast area may also see a few isolated showers by this afternoon
as well given a shallow area of instability and saturation
sufficient for some light precipitation, however the bulk of
activity will remain just north and east of the forecast area. And
finally, fire weather concerns remain high, primarily in the west
portions of the forecast area where relative humidity values drop to
around 30 percent by afternoon. Therefore, will continue to
highlight the elevated fire danger across the west this afternoon.

The winds slowly subside overnight with the thermal trof setting up
just northeast of the state through the weekend.  This keeps
temperatures relatively cold for much of the weekend, despite
sunshine across the state.  The wind on Saturday remains brisk but
should gradually diminish into Sunday as ridging slides across the
state.  Warm advection begins in earnest early Monday and persist
into Tuesday across the state.  A few light showers are possible on
Monday/Monday night with a push of theta-e advection, however the
main push of moisture and forcing arrives midweek as a western trof
approaches the state.  Still plenty of differences with regards to
the evolution of this system, but some convection and locally heavy
rain appears possible Tuesday night into Wednesday timeframe.
Thereafter, the later half of the week appears to be cooler as
Canadian air pushes back into the region.

&&

.AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/
Issued at 1211 PM CDT Fri Mar 25 2022

MVFR conditions will improve to VFR conditions by this afternoon
across northeast Iowa. Otherwise, VFR conditions are expected
through the end of the TAF period. Very strong and gusty northwest
winds are expected today, gusting around 40 to 45 kts into this
evening. Winds will gradually weaken tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for IAZ004>007-015>017-
023>028-033>039-044>050-057>062-070>075-081>086-092>097.

&&

DISCUSSION...Cogil
AVIATION...Viken/Curtis
Hazardous weather outlook, Mar 25, 2:31 AM CST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 AM CDT Fri Mar 25 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
331 AM CDT Fri Mar 25 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Dry air and gusty winds will result in an elevated fire risk this
afternoon, especially west.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hagenhoff

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Emmet

When
March 25, 11:36 AM CST
Where
Emmet forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

The Estherville ASOS reported a 58 mph gust.

High Wind, Cerro Gordo

When
March 25, 1:28 PM CST
Where
Cerro Gordo forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

The Mason City ASOS reported a 59 mph gust.

High Wind, Story

When
March 25, 1:31 PM CST
Where
Story forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

The Ames ASOS reported a 58 mph gust.

High Wind, Marshall

When
March 25, 1:52 PM CST
Where
Marshall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

The Marshalltown ASOS reported a 58 mph gust.

High Wind, Cerro Gordo

When
March 25, 1:54 PM CST
Where
Cerro Gordo forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

The Mason City ASOS reported a 58 mph gust.

High Wind, Marion

When
March 25, 3:49 PM CST
Where
Marion forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Large maple tree uprooted and fell onto roof of home. Time of occurrence unknown so time of report used.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013346, 1013347, 1013349, 1013351, 1013352, 1013354.